Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 87, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 31, 2022, 4:37 PM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2022, 4:37 PM MST (23:37 UTC)
- Expired
- Jul 31, 2022, 5:15 PM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 13 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683
WUUS55 KTWC 312337
SVRTWC
AZC019-010015-
/O.NEW.KTWC.SV.W.0087.220731T2337Z-220801T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
437 PM MST Sun Jul 31 2022
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 515 PM MST.
* At 436 PM MST, a severe thunderstorm was located near Vail, or 16
miles west of Benson, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Vail and Saguaro National Park East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3198 11048 3196 11054 3188 11068 3205 11081
3219 11052
TIME...MOT...LOC 2336Z 150DEG 4KT 3199 11059
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM2 follow-up statements
890
WWUS55 KTWC 312358
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
458 PM MST Sun Jul 31 2022
AZC019-010015-
/O.CON.KTWC.SV.W.0087.000000T0000Z-220801T0015Z/
Pima-
458 PM MST Sun Jul 31 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR EASTERN PIMA COUNTY...
At 458 PM MST, a severe thunderstorm was located near Vail, or 16
miles southeast of Davis-Monthan Air Force Base, moving northwest at
15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Vail and Saguaro National Park East.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3198 11052 3197 11068 3205 11081 3219 11052
TIME...MOT...LOC 2358Z 146DEG 11KT 3204 11063
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JRM981
WWUS55 KTWC 010015
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
515 PM MST Sun Jul 31 2022
AZC019-010025-
/O.EXP.KTWC.SV.W.0087.000000T0000Z-220801T0015Z/
Pima-
515 PM MST Sun Jul 31 2022
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PIMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3198 11052 3197 11068 3205 11081 3219 11052
TIME...MOT...LOC 0015Z 150DEG 4KT 3205 11064
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:26 PM MST, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 31, 2:26 PM MST, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 226 PM MST Sun Jul 31 2022 .SYNOPSIS... Daily rounds of showers and thunderstorms will continue through this week with afternoon temperatures remaining close to normal. && .DISCUSSION...Today through Saturday. A cluster of strong storms has already begun to develop early this afternoon across western Pima County ahead of an easterly wave over Sonora and southern Arizona. The remainder of the area has had sufficient daytime heating to start triggering a cumulus field and initial convection over the higher elevations. The 18z sounding is showing some drier air filtering into the mid-levels along with 20-25 kts of deep layer shear and increasing instability. PWATs stretch from 1" at the AZ/NM border to 2" at the far western Pima County border. Scattered storms will continue to develop through the remainder of the afternoon and into this evening in the form of multicell clusters. Strong winds and resultant dust issues remain a concern with drier mid-levels and additional shear. Storms should be moving along to the northwest today but any training storms or downpours over trouble spots will create localized flooding problems. Shower and isolated storm activity is possible overnight with the additional upper level support. Looking towards the upcoming week, southeast Arizona will remain in an active pattern with scattered showers and storms each day. The ridge will shift westward towards Arizona and the Four Corners region through midweek. Plenty of moisture will remain in place under the ridge with activity most likely becoming more focused over the higher elevations. With the ridge over the region, chances for rain will come down a smidge early on in the week. By the second half of the week, we could see another uptick on monsoonal activity as the ridge shifts back eastward over the Plains states and open up the door to moisture surging in from the south/southeast. Wave activity rotating around the ridge will lead to rounds of more widespread convection and potential for storms to last into the overnight hours. Temps will remain fairly consistent this week, remaining right around normal for late July/early August. && .AVIATION...Valid through 02/00z. SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL into this evening with greatest coverage from KTUS-KOLS westward. Storm coverage should decrease aft 01/04Z becoming more ISOLD in nature thru 01/10Z with some renewed development again aft 01/18Z. CIGS can lower to 4k- 7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Expect continued scattered shower and thunderstorm activity this week with a bit of a down trend to a more normal monsoon pattern for the first half of the week. Strong and erratic outflow winds will accompany the stronger storms, with otherwise diurnal wind trends. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Guillet Aviation...Lader Fire Weather....Guillet Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 31, 12:58 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1258 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FLASH FLOOD 12 SE AJO 32.24N 112.75W
07/31/2022 PIMA AZ DEPT OF HIGHWAYS
FLOODING ON SR-85NEAR SOUTH PUERTO BLANCO
DR, MILE POST 55.
&&
KJSLocal storm report, Jul 31, 1:56 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
156 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM FLASH FLOOD 6 N TUCSON 32.28N 110.90W
07/30/2022 PIMA AZ DEPT OF HIGHWAYS
RIVER ROAD FROM PONTATOC ROAD TO SWAN ROAD
WAS CLOSED DUE TO FLOODING.
&&
KJSLocal storm report, Jul 31, 2:03 PM MST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
203 PM MST SUN JUL 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 7 N TUCSON 32.29N 110.90W
07/30/2022 PIMA AZ DEPT OF HIGHWAYS
THE INTERSECTION OF NORTH FLECHA DRIVE AND
EAST CALLE BARRIL TO NORTH CAIDA PLACE WAS
CLOSED DUE TO FLOODING.
&&
KJSSpecial weather statement, Jul 31, 3:45 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sun Jul 31 2022
AZZ503-504-312330-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
345 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of east central Pima
County through 430 PM MST...
At 345 PM MST, Doppler radar was tracking a strong thunderstorm near
East Sahuarita, or near Sahuarita, moving northwest at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, East Sahuarita and Summit.
This includes Interstate 19 between mile markers 41 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3188 11085 3184 11095 3198 11115 3209 11091
TIME...MOT...LOC 2245Z 149DEG 10KT 3190 11092
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMSpecial weather statement, Jul 31, 3:55 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
355 PM MST Sun Jul 31 2022
AZZ503-504-507-508-513-514-312345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
355 PM MST Sun Jul 31 2022
...Strong thunderstorms will impact portions of east central Pima,
northwestern Cochise and northeastern Santa Cruz Counties through 445
PM MST...
At 354 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Pearce-Sunsites to 6 miles north of Tombstone
to Whetstone to 11 miles south of East Sahuarita. Movement was
northwest at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Benson, Vail, Whetstone, St. David, Sonoita, Dragoon, Elgin,
Kartchner Caverns State Park, Corona De Tucson, Pearce-Sunsites,
Mescal, Cochise, Texas Canyon, Fairbank and Madera Canyon.
This includes the following highways...
Interstate 10 between mile markers 276 and 334.
Route 80 between mile markers 293 and 313.
Route 82 between mile markers 32 and 66.
Route 83 between mile markers 33 and 58.
Route 90 between mile markers 290 and 310.
Route 191 between mile markers 47 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3227 10995 3205 11028 3205 11054 3206 11082
3169 11090 3166 11033 3178 11003 3195 10976
TIME...MOT...LOC 2254Z 142DEG 11KT 3197 10987 3181 11007 3171 11036
3179 11084
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
GELSpecial weather statement, Jul 31, 4:31 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Jul 31 2022
AZZ508-010015-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
431 PM MST Sun Jul 31 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 515 PM MST...
At 431 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.
This includes the following highways...
Route 80 between mile markers 360 and 378.
Route 191 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3154 10972 3154 10946 3133 10940 3134 10966
TIME...MOT...LOC 2331Z 163DEG 16KT 3133 10949
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GELThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:24 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:10 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 30, 8:51 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 114 min |
| Jul 30, 10:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 42 min |
| Jul 30, 10:41 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 10:54 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 2 hr |
| Jul 30, 11:11 PM MST | Special Weather Statement | TWC | Santa Cruz | 34 min |
| Jul 30, 11:44 PM MST | Special Weather Statement | TWC | 31 min | |
| Jul 31, 1:03 AM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 12:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 31, 12:31 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 31, 12:54 PM MST | Severe Thunderstorm Warning | TWC | Pima | 36 min |
| Jul 31, 1:10 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 31, 1:26 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Jul 31, 1:47 PM MST | Dust Storm Advisory | TWC | Pinal | 58 min |
| Jul 31, 2:45 PM MST | Dust Storm Advisory | TWC | Pinal | 60 min |
| Jul 31, 3:31 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 44 min |
| Jul 31, 3:45 PM MST | Special Weather Statement | TWC | Santa Cruz | 45 min |
| Jul 31, 3:46 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 44 min |
| Jul 31, 3:55 PM MST | Special Weather Statement | TWC | Cochise | 50 min |
| Jul 31, 4:11 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 31, 4:31 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Jul 31, 4:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.